Alert archive / Alabama / Special Weather Statements in 2020
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 19, 2020, 6:21 PM CDT for Jefferson County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2020, 6:21 PM CDT (23:21 UTC)
- Expired
- Aug 19, 2020, 6:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Birmingham, AL
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 41 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1738 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
573
WWUS84 KBMX 192321
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
621 PM CDT Wed Aug 19 2020
ALZ024-192345-
Jefferson AL-
621 PM CDT Wed Aug 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON COUNTY
UNTIL 645 PM CDT...
At 621 PM CDT, Doppler radar was tracking a strong thunderstorm over
northeastern Birmingham. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Birmingham, Vestavia Hills, Mountain Brook, Trussville, Irondale,
Center Point, Tarrant, Ketona Lakes, B.j.c.c., Kingston, Five Points
South, Regions Field, Alton, Barber Motorsports Park, Birmingham
Airport, U.A.B. Campus, Birmingham Race Course, Ruffner Mountain,
Danville and Liberty Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3350 8663 3348 8671 3348 8676 3351 8682
3358 8679 3362 8674 3362 8663 3355 8661
TIME...MOT...LOC 2321Z 171DEG 1KT 3353 8673
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 19, 2:29 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Aug 19, 2:29 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 229 PM CDT Wed Aug 19 2020 .SHORT TERM... /Updated at 1054 AM CDT Wed Aug 19 2020/ Only minor changes needed for the next 36 hour forecast. The outside threat for isolated severe weather continues this afternoon. Temperatures aloft are cooler today aiding the instability as the upper trough digs further south. There is also a fairly decent lower level moisture pool developing across southeast Alabama ahead of the surface boundary. Storm coverage will increase over the next several hours, mainly east of I65 or closer to the surface front, and will rapidly subside just after sunset. Most of the morning parameters indicate a high risk for wet microbursts from I59, south and east. 17/KLAWS Previous short-term discussion: /Updated at 0345 AM CDT Wed Aug 19 2020/ Today and Tonight. A relatively amplified mid to upper-level pattern remains stretched across the CONUS with ridging in place across the West and a longwave trough east of the Mississippi River. Water vapor imagery depicts an embedded shortwave now moving southeast from the mid MRV headed toward Central AL along with associated mid- level height falls. At the surface, a boundary is now positioned from near Marengo County northeastward to near Cleburne County per recent surface obs and RADAR imagery. This feature and combined aloft will allow for an increase in convective activity this afternoon as temperatures rise into the upper 80s to lower 90s. Guidance suggests the shortwave will position to near the AL/MS line and generally approach Central AL this afternoon. Though with time the vort max may weaken, a more broad area of height falls/vorticity aloft will continue to dig into the Deep South. Meanwhile, low-level moistening is expected to the east and southeast of a ~1008-1009 mb low pressure set to develop near south Central AL this afternoon along the surface boundary. As such, I placed 'likely' PoPs east of I-65 with a decreasing trend northwestward with expected decline in forcing and moisture quality. The presence of mid-level dry air & low-level moisture advection will combine with other factors to promote the development of isolated strong to severe thunderstorms by this afternoon. These factors include SBCAPE of 2,000-3,000 J/kg and rather steep low- level lapse rates in places (8-9 C/km). Though I'd like to see PWs a little bit higher (HREF mean suggests 1.4-1.6" in likely PoP area), I can't rule out instances of damaging wind gusts due to microbursts. Additional forcing considerations help overcome this factor as updrafts would otherwise struggle to maintain their rigor due to dry air entrainment aloft. (It is this dry air entrainment that strengthens the downdraft core for microburst potential, however.) At face value, the above reasons warrant a low-confidence mention of strong to severe thunderstorms in the HWO, albeit of an unorganized nature. This will include brief damaging wind gusts up to 60 mph and small to quarter size hail for the more robust updrafts/cores able to take advantage of the ~20 kts eff. bulk shear. Thursday morning and afternoon. As mentioned before, a more broad area of synoptic height falls and associated vorticity is expected to settle across the Deep South and generally retrograde west & center near the lower MRV by Thursday morning. A more robust reservoir of low-level moisture/theta-e are expected to overspread much of the downstream areas across the Southeast with PWs ~1.7-1.9". Cooling temperatures aloft (around -9 to -10 C at 500 mb) and a moisture- rich boundary layer are pointing toward 3,000-4,000+ SBCAPE profiles amidst 15-25 kts eff. bulk shear (increasing southwesterly flow in the southeast areas). I've increased PoPs as this and the left exit region of an upper-level jet streak should foster numerous thunderstorms, including the potential for multicell clusters and bowing segments capable of damaging winds. More isolated cells earlier in the convective life cycle will carry the potential for severe criteria hail given the relatively cool temps aloft and favorable buoyancy in the hail growth zone. For these reasons I'll mention strong to severe thunderstorms in the HWO with the afternoon and early evening the time of greatest potential. Kinematics and other parameters suggest areas along and south of I-20 having the best chance at this time, though the entire Southeast CONUS has a chance given the overall PoPs despite 'weaker' shear values elsewhere. 40/Sizemore .LONG TERM... /Updated at 0208 PM CDT Wed Aug 19 2020/ Friday through Tuesday. Features. An anomalous pattern will persist through the first portion of the long term forecast period with the forecast area positioned on the east side of a deep layer trough centered over the Lower Mississippi River Valley region. Upper-level winds will increase form the south in the upper levels as the trough becomes centered closer to the area on Saturday. Expect the trough to lift to the northeast of the area during the day on Sunday. As we progress from Monday into Tuesday, expect ridging to increase in the upper levels from the southeast. Precipitable water values will remain high on Friday followed by a brief decrease on Saturday as some drier air moves over the area from the southwest behind the departing trough. There is some disagreement among global modeling regarding precipitable water values from late Sunday through Tuesday but the overall trend is for increasing values. Attention will begin to turn to the tropics toward the end of the forecast with some global models developing a system and bringing it northwest from the Northern Caribbean Sea into the Southeast Gulf of Mexico by Tuesday. Please monitor updates to the forecast from our office along with products issued by the National Hurricane Center as we move from this weekend into next week. Forecast. Friday through Sunday. Scattered to numerous showers and storms are expected on Friday. Expect some decrease to the isolated to scattered categories southwest on Saturday as some drier air aloft does work its way into the area. Isolated to scattered activity is forecast generally along and south of Interstate 59 corridor. Highs will range from the mid 80s east to the mid 80s south and west on Friday and Saturday and from the upper 80s east to the low 90s west on Sunday. Monday and Tuesday. Isolated showers and storms are forecast across the entire area with scattered activity south and east from Monday through Tuesday. Highs will range from the upper 80s east and south to the low 90s west and north. 05 && .AVIATION... 18Z TAF Discussion. Showers and thunderstorms will continue to increase through the afternoon hours as a surface boundary interacts with an upper trough. Coverage should be relatively high for summer convection at and near all sites, but should reduce substantially once we are out of the diurnal cycle. Overnight should leave middle or higher level cigs, with some vis reduction possible in the early morning depending on rain coverage. 17/KLAWS && .FIRE WEATHER... Scattered to numerous showers and storms are expected this afternoon and again tomorrow afternoon. Isolated showers and storms are expected on Saturday followed by a developing pattern with scattered showers and storms across the south and east into early next week. Minimum relative humidity values are expected to dip into the mid 40 percent range this afternoon followed by values only dipping into the upper 40 to low 50 percent range tomorrow through Tuesday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 66 88 67 85 67 / 50 80 70 70 50 Anniston 68 89 68 86 68 / 50 80 70 70 50 Birmingham 69 89 69 86 69 / 50 80 70 70 40 Tuscaloosa 69 90 69 86 69 / 40 80 60 70 30 Calera 68 89 68 84 67 / 50 80 70 70 40 Auburn 68 87 68 83 68 / 50 80 80 70 50 Montgomery 70 90 69 86 70 / 50 80 70 70 40 Troy 69 88 68 85 69 / 50 80 70 70 40 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Aug 19, 3:55 AM CDT, 14 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 355 AM CDT Wed Aug 19 2020 ALZ011>015-017>050-201200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 355 AM CDT Wed Aug 19 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Isolated strong to severe thunderstorms are possible this afternoon and early evening. Brief damaging wind gusts up to 60 mph and hail up to quarter size could occur. Best chances remain along and east of Interstate 65. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe thunderstorms are possible Thursday afternoon and early evening. Damaging wind gusts up to 60 mph and hail up to quarter size are possible. Best chances remain along and south of Interstate 20. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and evening, as well as Thursday afternoon and evening. Please follow all local, state, and CDC guidelines in regards to travel.
In the hours before
Special weather statement, Aug 19, 3:16 PM CDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Birmingham AL
316 PM CDT Wed Aug 19 2020
ALZ049-050-192045-
Pike AL-Barbour AL-
316 PM CDT Wed Aug 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIKE AND
SOUTHWESTERN BARBOUR COUNTIES UNTIL 345 PM CDT...
At 316 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clio. This storm was nearly stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Clio and Louisville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3171 8567 3173 8573 3180 8576 3186 8568
3185 8560 3180 8555 3176 8553 3173 8560
TIME...MOT...LOC 2016Z 228DEG 3KT 3179 8566
89^GSatterwhiteLocal storm report, Aug 19, 3:49 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
349 PM CDT WED AUG 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM TSTM WND GST ANNISTON REGIONAL AIRPO 33.59N 85.85W
08/19/2020 E56 MPH CALHOUN AL ASOS
&&
MALLocal storm report, Aug 19, 4:04 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
404 PM CDT WED AUG 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG 2 ESE BLOUNTSVILLE 34.07N 86.55W
08/19/2020 BLOUNT AL TRAINED SPOTTER
ONE TREE DOWN ON HIGHWAY 79 AND BLOCKING
PART OF THE ROADWAY.
&&
MALLocal storm report, Aug 19, 4:05 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
405 PM CDT WED AUG 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM TSTM WND DMG 5 ENE BLOUNTSVILLE 34.12N 86.52W
08/19/2020 BLOUNT AL TRAINED SPOTTER
FOUR TREES DOWN ALONG WOODS ROAD.
&&
MALSpecial weather statement, Aug 19, 5:14 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Birmingham AL
514 PM CDT Wed Aug 19 2020
ALZ029-192230-
Randolph AL-
514 PM CDT Wed Aug 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RANDOLPH COUNTY UNTIL 530
PM CDT...
At 514 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wedowee. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Wedowee and Tennant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3325 8550 3327 8555 3334 8555 3339 8549
3338 8544 3336 8540 3330 8539 3327 8542
TIME...MOT...LOC 2214Z 255DEG 2KT 3333 8548
89^GSatterwhiteSpecial weather statement, Aug 19, 6:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
621 PM CDT Wed Aug 19 2020
ALZ024-192345-
Jefferson AL-
621 PM CDT Wed Aug 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON COUNTY
UNTIL 645 PM CDT...
At 621 PM CDT, Doppler radar was tracking a strong thunderstorm over
northeastern Birmingham. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Birmingham, Vestavia Hills, Mountain Brook, Trussville, Irondale,
Center Point, Tarrant, Ketona Lakes, B.j.c.c., Kingston, Five Points
South, Regions Field, Alton, Barber Motorsports Park, Birmingham
Airport, U.A.B. Campus, Birmingham Race Course, Ruffner Mountain,
Danville and Liberty Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3350 8663 3348 8671 3348 8676 3351 8682
3358 8679 3362 8674 3362 8663 3355 8661
TIME...MOT...LOC 2321Z 171DEG 1KT 3353 8673
89^GSatterwhiteThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 12:54 PM CDT | Special Weather Statement | BMX | Etowah | 36 min |
| Aug 19, 1:57 PM CDT | Special Weather Statement | BMX | Barbour | 33 min |
| Aug 19, 2:15 PM CDT | Special Weather Statement | BMX | Cherokee | 45 min |
| Aug 19, 3:16 PM CDT | Special Weather Statement | BMX | Barbour | 29 min |
| Aug 19, 4:35 PM CDT | Areal Flood Advisory | BMX | Winston | 115 min |
| Aug 19, 5:14 PM CDT | Special Weather Statement | BMX | Randolph | 16 min |
| Aug 19, 6:59 PM CDT | Special Weather Statement | BMX | Shelby | 31 min |
Nearby
Special Weather Statements in Alabama, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.